Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 1, NWS Wichita, KS

February 8, 20226 counties in Kansas

NWS Wichita, KS issued this red flag warning at Feb 8, 2022, 3:13 AM CST for 6 counties in Kansas. It took effect at Feb 8, 2022, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 8, 2022, 3:13 AM CST (09:13 UTC)
In effect from
Feb 8, 2022, 12:00 PM CST
Expired
Feb 8, 2022, 6:00 PM CST
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 139 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2496 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

453 
WWUS83 KICT 080913
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
313 AM CST Tue Feb 8 2022

KSZ032-033-047-048-090000-
/O.UPG.KICT.FW.A.0001.220208T1800Z-220209T0000Z/
/O.NEW.KICT.FW.W.0001.220208T1800Z-220209T0000Z/
Russell-Lincoln-Barton-Ellsworth-
313 AM CST Tue Feb 8 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
032...033...047 AND 048...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon today to 6 PM CST this evening. The Fire Weather Watch
is no longer in effect.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Northwest 20 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 17 percent.

* Highest threat...is located where little, if any, snow occurred
  recently.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Martin

KSZ049-090000-
/O.NEW.KICT.FW.W.0001.220208T1800Z-220209T0000Z/
Saline-
313 AM CST Tue Feb 8 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONE
049...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon today to 6 PM CST this evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Northwest 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 19 percent.

* Highest threat...is located where little, if any, snow occurred
  recently.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Martin
2 follow-up statements
762 
WWUS83 KICT 082016
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
216 PM CST Tue Feb 8 2022

KSZ050-090000-
/O.EXA.KICT.FW.W.0001.000000T0000Z-220209T0000Z/
Rice-
216 PM CST Tue Feb 8 2022

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONE 050...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
until 6 PM CST this evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...North 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 17 percent.

* Highest threat...is located where little, if any, snow 
  occurred recently.

* Impacts...Any fires that develop will likely spread rapidly and
  become difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ032-033-047>049-090000-
/O.CON.KICT.FW.W.0001.000000T0000Z-220209T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-
216 PM CST Tue Feb 8 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...
033...047...048 AND 049...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...North 20 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 16 percent.

* Highest threat...is located where little, if any, snow 
  occurred recently.

* Impacts...Any fires that develop will likely spread rapidly and
  become difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
186 
WWUS83 KICT 090004
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
604 PM CST Tue Feb 8 2022

KSZ032-033-047>050-090115-
/O.EXP.KICT.FW.W.0001.000000T0000Z-220209T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-
604 PM CST Tue Feb 8 2022

...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER
FOR FIRE WEATHER ZONES 032...033...047...048...049 AND 050...

Wind speeds will continue to diminish as relative humidity values
slowly recover.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Feb 7, 11:24 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Feb 7, 11:24 PM CST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1124 PM CST Mon Feb 7 2022

.SHORT TERM...(This evening through Thursday night)
Issued at 314 PM CST Mon Feb 7 2022

FORECAST HIGHLIGHTS THE NEXT 7-10 DAYS:

* Very high to critical grassland fire danger possible Tuesday
  afternoon portions of central and north-central Kansas, with
  elevated fire danger for Friday as well.

* Mostly above normal temperatures.

* No meaningful precipitation through at least early next week.

A surface trough passage trailing from low pressure north/northeast
of the region will support stout/gusty northwest winds Tuesday,
especially generally northwest of the KS Turnpike. This will support
elevated grassland fire danger (refer to the FIRE WEATHER section
below). Low-level thickness values support forecast highs mostly in
the low-mid 60s...about 15 degrees above seasonal normals. Low-level
west/northwest downslope flow will continue for Wednesday,
supporting continued above normal temperatures in upper 50s to low
60s. Could see a chance for patchy snow flurries Wednesday night
across portions of central and north-central KS, as an upper trough
and associated area of mid-level frontogenesis sink south over Mid-
America. Little if any accumulation or adverse impacts are expected
with this activity. Thursday will be about 10 degrees cooler for
most, with low-mid 50s common due to Canadian high pressure sinking
south over the region.

.LONG TERM...(Friday through Monday)
Issued at 314 PM CST Mon Feb 7 2022

Another warming trend and associated stout/gusty winds will likely
encompass the region Friday, as a strong cold front approaches from
the north, with widespread 60s likely. Much colder weather should
return by Friday night through Saturday night, as modified Arctic
high pressure sinks south over the Heartland. Thinking high
temperatures in the 30s-40s are probable, with lows in the teens and
20s. The cool down should be short-lived though, as deterministic
and ensemble consensus supports increasing upper ridging across Mid-
America ahead of a Pacific Northwest trough digging south. This
should support daytime highs getting back into the well above normal
category in the 50s-60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1123 PM CST Mon Feb 7 2022

Light westerly winds will prevail through tonight with only some
thin transient cirrus. A cold front will usher in breezy
northwest winds as we move through the day on Tuesday while VFR
prevails across the region.

&&

.FIRE WEATHER...
Issued at 314 PM CST Mon Feb 7 2022

TUESDAY...Stout/gusty northwest winds combined with above normal
temperatures, humidity values in the teens and 20s percent, and very
dry fine fuels will support very high to potentially
extreme/critical grassland fire danger Tuesday. Thinking the
potential for critical fire danger and associated red flag
conditions will be mainly along/northwest of a line from Great Bend
to Salina, where recent precipitation/snowfall was not as plentiful.
Consequently, will likely be hoisting a fire weather watch for
Tuesday afternoon for portions of central and north-central KS.

WEDNESDAY...Another round of elevated grassland fire danger is
expected Wednesday afternoon due to continued above normal
temperatures, breezy northwest winds, and lower humidity values.
However, the threat for critical/extreme fire danger is lower
Wednesday.

FRIDAY...Another relatively warm, windy, and dry day is expected
Friday, which should support another round of elevated grassland
fire danger.

&&

.CLIMATE...
Issued at 314 PM CST Mon Feb 7 2022

A LOOK AHEAD...We'll need to watch the model trends surrounding
early to mid next week's digging western trough. This could
eventually spell precipitation across the region by mid next week,
as supported by the latest runs of the deterministic Canadian and
ECMWF. This is still a long way out, and run-to-run model
consistency is less than stellar, so stay tuned.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    28  61  30  60 /   0   0   0   0
Hutchinson      29  62  29  60 /   0   0   0   0
Newton          30  60  30  57 /   0   0   0   0
ElDorado        28  59  30  58 /   0   0   0   0
Winfield-KWLD   27  62  28  61 /   0   0   0   0
Russell         29  62  28  58 /   0   0   0   0
Great Bend      29  61  27  59 /   0   0   0   0
Salina          30  63  30  60 /   0   0   0   0
McPherson       29  62  29  59 /   0   0   0   0
Coffeyville     28  62  29  61 /   0   0   0   0
Chanute         29  61  32  59 /   0   0   0   0
Iola            29  60  32  58 /   0   0   0   0
Parsons-KPPF    28  60  30  60 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Tuesday afternoon for KSZ032-033-047-048.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...MWM
FIRE WEATHER...ADK
CLIMATE...ADK
Hazardous weather outlook, Feb 7, 3:51 PM CST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
351 PM CST Mon Feb 7 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
351 PM CST Mon Feb 7 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very high to critical grassland fire danger is expected Tuesday
afternoon, highest generally along and northwest of Great Bend to
Salina. Outdoor burning should be avoided. Additional very high
grassland fire danger is expected Wednesday, and again Friday.

Patchy light snow flurries are possible Wednesday night across
generally the northern half of Kansas. No accumulation or adverse
impacts are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.